I am trying to walk in faith regarding a change in medications. I guess I am trying to walk in faith with my life. I am not a very religious person, so you can imagine how challenging this is. I am a “ I need to know why!” kind of person. Just letting go and trusting the process is nearly impossible. In fact, if I am honest, I just don’t think I understand how this is possible. However, I have seen the fruits of such a mentality. I have a friend whose depression has caused him to make decisions that are not in his best interest, especially in where he is choosing to live. He came upon the idea to build a tiny house. Build it himself. So, not only will he have his very own place to live, but his hands will be busy for months. Brilliant plan. He had made a real estate transaction in another state and needed to spend the money fairly quickly. He knew the tiny house was the answer for him. He started buying trailers to build on before he even had land to live on. He scoured over plans and designs and finally created one of his own. To me, this was all so risky. No solid plan. No land. But, trailers. He simply walked in faith this was his destiny and things would work out if he did the footwork. Sure enough he was right. He is in the middle of construction right this very moment.
I am in a very unstable place in my life. I am attending an outpatient program 5 days per week. Most folks only stay for 2 weeks, gathering strength and education from groups each day. Oh no, not the fanatic. I do things the hard way. The long way. Taking my sweet time to get better. Why not extend my leave from work and extend my guilt of not pulling my weight at the office. I have access to a psychiatrist everyday at this program. One that only reads my record, doesn’t know me for me. I was worried about my Latuda dosage and its effect on the psychosis. The psychiatrist that day told me I had a very complicated case and it would probably be best to see my own doctor who knows me well. No shit Sherlock. But, I think we are stuck with each other as that’s how this works. Complicated? What does that mean? Impossible? Unworkable? Difficult patient?
As the weeks go on, the instability lingers, the hallucinations torture and I take up a seat in the program. The treatment team, well, my treatment team felt I should consider a much heavier medication. I will spare you as I have written about this already. I have only been diagnosed for 2.5 years, but my life has fallen apart since then. I think I have had 6-7 hospitalizations. Tried numerous medications. Depakote made my hair fall out. I literally had to cut off close to 6 inches of curly hair as it had become so damaged. Some left me so restless I couldn’t sit still, some so lethargic I could not function in the morning. My big requirement was no weight gain. My very own doctor has done me right by that one standard.
Now, I think she agrees I need something heavier. I agree too. Luckily, she does not agree on the 2 medications that were recommended at the program. Since I have taken Risperdal in the past and it wasn’t terribly problematic she is thinking of another antipsychotic that is a “variant” called Invega. So, I simply respond okay I will take it. When can I pick it up. She says minimal weight gain. She says we have room with the dosage so I am not too lethargic in the morning and can go to work and function. I go straight to the pharmacy to pick it up. But, they do not have it on hand and must order it. Probably be 4 days.
I drive home and wonder why all this is happening. I let go. I surrender. I will take just about anything at this point and they are OUT?! Of course as any dutiful medication connoisseur I look up reviews on the internet practically before I even sit down to the computer. I see weight gain all over the place. I see Zombie. Lethargy. No motivation. Hard to get out of bed. I perused about 4 peer review websites. Do I think my doctor is lying to me, manipulating, trying to trick me? Maybe. I just have to keep reminding myself everyone responds differently. I tend to have the opposite reaction. If it causes drowsiness, then I am wide awake. I just have to trust the process. Give it a try. Bipolar disorder is kicking my ass right now and I need something strong in my arsenal. Wish me luck. Maybe, just maybe, something is meant to work out for me too.